Winter Storm, Orange
- When
- March 2, 9:00 PM EST
- Where
- Orange forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A low pressure system emerged from the Ohio Valley Thursday morning, March 2, and tracked off the northern Middle Atlantic Coast during the afternoon and evening hours. This storm moved south and east of New York City.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A low pressure system emerged from the Ohio Valley Thursday morning, March 2, and tracked off the northern Middle Atlantic Coast during the afternoon and evening hours. This storm moved south and east of New York City. Snow broke out across the Lower Hudson Valley around 8 am and tapered off between 5 and 6 pm. Snowfall totals ranged from 3 to 5 inches. During the early afternoon hours the snow mixed with sleet and freezing drizzle. This event had a high impact as it affected both the morning and early evening commutes. Many traffic accidents were reported across the region.Here are selected snowfall amounts for:Orange County - Newburgh 7.0 inches; Hamptonburgh, New Windsor, and Westtown 5.0 inchesRockland County - Stony Point 4.4 inchesWestchester County- Yorktown Heights 4.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 2, 8:59 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
859 PM EST THU MAR 2 2006
.NEAR TERM (THIS EVENING AND TONIGHT)...
WILL CONTINUE ALL ADVISORIES UNTIL SNOW BAND CURRENTLY ACROSS NRN
COUNTIES EXITS AN AREA. WILL LIKELY CLEAR ADVISORY IN 2 STAGES ONE
ONCE THE BAND GETS S OF THE CT COAST AND A SECOND AFTER IT CLEARS
LONG ISLAND. THE CONDITIONS FAVORING FREEZING DRIZZLE APPEAR TO HAVE
COME TO AN END...AS ENOUGH LOW LEVEL MIXING IS OCCURRING (NOTED BY
INCREASE IN WINDS) TO PROMOTE JUST ENOUGH EVAPORATION IN THE
BOUNDARY LAYER TO PREVENT DRIZZLE FORMATION...SO WILL REMOVE FROM
ZONES. WILL END UP SENDING 3 UPDATES. 1ST IS TO UPDATE POPS TO
REFLECT SNOW BAND AND REMOVE FREEZING DRIZZLE. THE SECOND WILL BE TO
CLEAR THE ADVISORY NORTH OF THE SOUND AND UPDATE TEMPS...AND THE
THIRD WILL BE TO CLEAR THE REMAINDER OF THE ADVISORY.
&&
.SHORT TERM (FRIDAY THROUGH SATURDAY)...
NOT MUCH TO TALK ABOUT IN THE SHORT TERM PERIOD. EXPECTING DRY
WEATHER WITH BRISK NW FLOW AND TEMPS SEVERAL DEGREES BELOW NORMAL.
DOWNSLOPE EFFECTS SHOULD GIVE US A DECENT AMOUNT OF SUNSHINE BOTH
DAYS.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
PRETTY MUCH SIDED WITH HPC GUIDANCE FOR LONG TERM GRIDS. A PROLONGED
PERIOD OF TROUGHINESS WILL REMAIN IN EFFECT OVER THE NORTHEAST AS
HIGH PRES SLOWLY BUILDS INTO...THEN ACROSS...THE AREA FROM THE NW
THROUGH THU. WX CONDITIONS WILL REMAIN DRY AND TEMPS DURING THIS
TIME FRAME WILL GENERALLY AVERAGE 5 TO 10 DEGREES BELOW NORMAL. LOW
PRES OVER THE MIDWEST WILL LIFT A WARM FRONT N THROUGH THE AREA LATE
NEXT WEEK...BRINGING TEMPS CLOSER TO AND POSSIBLY SLIGHTLY ABOVE
NORMAL.
&&
.HYDROLOGY...
NO PROBLEMS EXPECTED AS PRECIP AMOUNTS WILL GENERALLY BE LIGHT
BEFORE ENDING TONIGHT...THEN THE REST OF THE FORECAST LOOKS DRY.
&&
.MARINE...
AS THE SURFACE LOW TRACKS BY TO OUR SOUTH...NORTHERLY WINDS HAVE
INCREASED AND SEAS HAVE BUILT. THESE WINDS SHIFT AROUND TO THE
NORTHWEST TONIGHT AS THE LOW PULLS OUT OVER THE ATLANTIC...BUT WITH
GRADIENT STAYING TIGHT IN ITS WAKE...WINDS WILL REMAIN GUSTY. WE ARE
LOOKING FOR THESE NORTHWESTERLY WINDS TO STAY GUSTY ACROSS THE LOCAL
AREA THROUGH THE BULK OF THE WEEKEND. COULD ACTUALLY SEE WIND GUSTS
REACHING GALE CRITERIA FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT ACROSS THE OCEAN.
AS HIGH PRESSURE FINALLY BEGINS TO BUILD IN FROM THE WEST AND
DOMINATE MONDAY...THE GRADIENT WILL RELAX AND THUS WINDS AND
SEAS WILL COME DOWN.
A LOW PRESSURE CENTER MOVING BY WELL TO OUR SOUTH MONDAY NIGHT AND
TUESDAY MAY INCREASE BOTH WINDS AND SEAS DURING THIS TIME FRAME.
TIDES ARE RUNNING ASTRONOMICALLY HIGH DURING THE OVERNIGHT PERIOD
WITH DEPARTURES OF ONLY AROUND 1 FOOT ABOVE NORMAL NECESSARY TO
CAUSE SOME MINOR COASTAL FLOODING. ALTHOUGH SUCH DEPARTURES ARE
POSSIBLE...WE ARE LOOKING AT ONLY THE MOST VULNERABLE LOCATIONS TO
SEE ANY MINOR COASTAL FLOODING. AS SUCH...WILL KEEP THE MENTION OF
MINOR COASTAL FLOODING IN THE MARINE PACKAGE...BUT AGAIN NOT LOOKING
FOR ANYTHING OF CONSEQUENCE FOR THE BULK OF THE AREA. &&
AVIATION...
TEMPORARILY HAVE GONE VFR AT MOST LOCATIONS...THOUGH EXPECT AT LEAST
TEMPO MVFR OVER NEXT 1-2 HOURS NORTH OF SOUND AND A 2 HOUR ROUND FOR
LONG ISLAND/NE NJ (INCLUDING JFK/LGA/EWR) FROM 2-5Z (STARTING/ENDING
FROM N TO S ACROSS THAT AREA). THEN VFR INTO AT LEAST TOMORROW
EVENING. WINDS HAVE BECOME GUSTY OUT OF THE NORTH...UP TO AROUND 20
KT...BUT EXPECT GUSTS TO DROP OF LATER OVERNIGHT (BEFORE DAWN)...BUT
THEN PICK UP AGAIN AROUND MID MORNING...WITH NW WINDS OF AROUND 20KT
WITH GUSTS OF 30-35 KT (HIGHEST NEAR THE SOUND/OCEAN) TOMORROW
AFTERNOON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ005>012 UNTIL MIDNIGHT FRIDAY.
NJ...WINTER WEATHER ADVISORY FOR NJZ002>006-011 UNTIL MIDNIGHT
FRIDAY.
NY...WINTER WEATHER ADVISORY FOR NYZ067>081 UNTIL MIDNIGHT FRIDAY.
MARINE......SMALL CRAFT ADVISORY FOR ANZ330 FROM 6 AM FRIDAY TO
10 AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ335 FROM 6 AM FRIDAY TO
9 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ338 FROM 11 AM FRIDAY TO
7 PM FRIDAY.
...GALE WARNING FOR ANZ350-353 FROM 3 PM FRIDAY TO
7 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ350-353 UNTIL 3 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ355 UNTIL 1 AM MONDAY.&&
NEAR TERM UPDATE/AVIATION...MALOITHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 324 PM EST THU MAR 2 2006 NJZ002>006-011-NYZ071>081-032030- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 324 PM EST THU MAR 2 2006 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE SOUTH OF THE AREA THIS AFTERNOON AND TONIGHT BRINGING MAINLY SNOW...POSSIBLY MIXED WITH SLEET AT TIMES...TO THE AREA. THE SNOW WILL TAPER OFF AND END BY LATE THIS EVENING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 4 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED THIS AFTERNOON AND TONIGHT. CTZ005>012-NYZ067>070-032030- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 324 PM EST THU MAR 2 2006 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE SOUTH OF THE AREA THIS AFTERNOON AND TONIGHT BRINGING SNOW TO THE AREA. THE SNOW WILL TAPER OFF AND END AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 6 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED THIS AFTERNOON AND TONIGHT. ANZ330-032030- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- 324 PM EST THU MAR 2 2006 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES... THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ335-032030- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- 324 PM EST THU MAR 2 2006 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES... THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ355-032030- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 324 PM EST THU MAR 2 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT. SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES... THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ350-353-032030- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 324 PM EST THU MAR 2 2006 ...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 7 AM EST SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT. SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES... THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...WITH A GALE WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ338-032030- NEW YORK HARBOR- 324 PM EST THU MAR 2 2006 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES... THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496589, 5496590, 5496591, 5496592.